MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA STEM: QUADRA-S CEMENTLESS, SAND BLASTED STD STEM SIZE 4; TIBIAL TRAY FIXED CEMENTED

MEDACTA INTERNATIONAL SA STEM: QUADRA-S CEMENTLESS, SAND BLASTED STD STEM SIZE 4; TIBIAL TRAY FIXED CEMENTED
Model Number 01.12.004
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Date of Event 04/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 15 april 2021: lot 081304: (b)(4) items manufactured and released on 23-jun-2008.Expiration date: 2013-04-30.No anomalies found related to the problem.To date, all items of the same lot have been already sold without any other similar reported event clinical evaluation performed by medical affairs director: 13 years after primary cementless tha the stem fractures and needs substitution.The medacta stem had originally been coupled with a large diameter metal-on-metal head by a different manufacturer.Severe wear of the stem titanium spigot is visible, almost certainly caused by fretting against the cobalt socket of the head during the years.The two components were not designed to be coupled together and this may have contributed to the catastrophic evolution.Metal particles generated by metal-on-metal tribology may also have slipped between head and stem taper and accelerated the wear process.The root cause is probably unforeseen coupling of head and stem.Preliminary investigation performed by r&d project manager: looking at the images received of the complaint it is visible that the stem neck is broken in the middle part.No particular signs or damages are visible.The images have poor quality and not zoomed.It is not possible to see details of the fractured area.
 
Event or Problem Description
The patient came in reporting pain.The surgeon observed that the neck of the stem had broken.The surgeon revised the medacta stem, and competitor head, cup, and liner to competitor components 12 years and 4 months after primary.The surgery was completed successfully.The primary surgery in 2008 was a medacta stem coupled with a competitor's metal on metal shell and head.The patient did not undergo previous revision surgery.

Brand Name
STEM: QUADRA-S CEMENTLESS, SAND BLASTED STD STEM SIZE 4
Common Device Name
TIBIAL TRAY FIXED CEMENTED
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key11782830
Report Number3005180920-2021-00363
Device Sequence Number3659845
Product Code JDI
UDI-Device Identifier07630030801853
UDI-Public07630030801853
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K072857
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2013
Device Model Number01.12.004
Device Catalogue Number01.12.004
Device Lot Number081304
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2021
Initial Report FDA Received Date05/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;